Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 13, 2021Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 13, 2021, 5:25 PM CDT for Trego County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 5:25 PM CDT (22:25 UTC)
Expired
Jul 13, 2021, 6:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS

County Trego County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS83 KDDC 132225
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Tue Jul 13 2021

KSZ030-031-045-046-132315-
Rush-Trego-Ellis-Ness-
525 PM CDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NESS...
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES...

At 524 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wakeeney to near Brownell. Movement
was southeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ellis, Wakeeney, Ransom, McCracken, Ogallah, Collyer, Alexander,
Brownell, Trego Center, Cedar Bluff, Nekoma, Riga and Voda.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3911 9962 3846 9943 3849 9995 3911 10014
TIME...MOT...LOC 2224Z 299DEG 19KT 3902 9991 3856 9975 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:00 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
100 PM CDT Tue Jul 13 2021

...updated discussion...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 111 PM CDT Tue Jul 13 2021

A frontal boundary currently extends across northeast Colorado. Any
storms associated with this front is expected to remain well northwest
of the FA tonight. Any small chance of an isolated storm looks doubtful
right now. Will keep ghost pops in for this evening. Otherwise, the
rest of the evening will be on the tranquil weather side.

A formation of a 40-50 kt LLJ is expected through the overnight period.
This will help to keep sfc winds elevated through the morning hours
as well. With the stronger winds, do expect warmer minimums heading
into the morning hours. Values should range from the upper 60s west
of Dodge City to lower 70s east of Dodge city.

Some mid to high level clouds will periodically drift across the Kansas
prairie throughout the short term period.

For Wednesday, the above mentioned front will push southeast. Thunderstorms
will eventually develop along this boundary. Have pops ramping up throughout
the day.

Since the front is expected not to be particularly fast moving, much
of the FA will remain in the warm sector tomorrow. As a result, mid
to upper 90s still look on track for much of southwest Kansas for highs.

.LONG TERM...(Wednesday night through Monday)
Issued at 111 PM CDT Tue Jul 13 2021

The relatively high storm chances will continue Wednesday night into
Thursday morning. SPC has a marginal risk for a portion of the FA.
Can't argue with this. The main threats would be wind and heavy rainfall
Wednesday night into Thursday. Rainfall amounts of quarter of an inch
to an inch looks possible under the heaviest/strongest of storms.

Some good news is that we will get a brief break from the heat on Thursday.
Values in the 80s looks likely for much of the FA.

The front will wash out on Friday. Highs should quickly rebound back
in the 90s on Friday and throughout the weekend.

Any storm chances look fairly isolated to widely scattered for the weekend.
Much of the FA should remain dry outside of this activity.

For the next business week, an upper level ridge is expected to develop
over the Northern Plains. This will put us in a pattern of generally
dry conditions and continued seasonally hot highs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM CDT Tue Jul 13 2021

VFR is expected through TAF pd. Will defer any mention of TSRA/CB groups
in for later TAFs since this activity will be mainly confined to outside
of this TAF period. Otherwise, breezy southerly winds of 10-20 kt will
continue today. A formation of a 40-50 kt LLJ will promote LLWS through
the overnight period across the terminals. Winds will be more southwesterly
tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  98  73  96  69 /   0  10  40  50
GCK  97  70  94  65 /  10  10  40  50
EHA  97  70  94  63 /  10  10  50  60
LBL  97  70  95  66 /   0  10  40  50
HYS  95  71  96  67 /  10  10  50  50
P28  97  73  97  73 /   0   0  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 13, 3:37 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Tue Jul 13 2021

KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Tue Jul 13 2021 /237 AM MDT Tue Jul 13 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms will be possible in extreme western Kansas
near and along the Colorado border later this evening. However, the
potential for severe weather is low.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible Wednesday evening into Thursday.
Severe potential is uncertain at this time.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Excessive heat: Limited risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 13, 5:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Tue Jul 13 2021

KSZ030-031-045-046-132315-
Rush-Trego-Ellis-Ness-
525 PM CDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NESS...
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES...

At 524 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wakeeney to near Brownell. Movement
was southeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ellis, Wakeeney, Ransom, McCracken, Ogallah, Collyer, Alexander,
Brownell, Trego Center, Cedar Bluff, Nekoma, Riga and Voda.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3911 9962 3846 9943 3849 9995 3911 10014
TIME...MOT...LOC 2224Z 299DEG 19KT 3902 9991 3856 9975

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:16 PM CDTSpecial Weather StatementDDCEllis, Rush, Trego59 min
Jul 13, 6:37 PM CDTSevere Thunderstorm WarningDDCEllis, Trego38 min
Jul 13, 6:58 PM CDTSpecial Weather StatementDDCPawnee32 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.